Seattle, WA
A 20-year-old female asked:

I was on the depo-provera shot for a year and now that i'm off my breasts are sore and tender constantly. it's been three months of this. what's wrong?

2 doctor answers2 doctors weighed in
Dr. Douglas Lawson
Obstetrics and Gynecology 30 years experience
Pregnant: If you're sexually active the first thing i would assume is that you're pregnant, especially if its both breasts. Check a home test today. It could also be things like fibrocystic breasts. It would be a good idea to see your provider and get a breast exam.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Bryan Treacy
Gynecology 37 years experience
Estrogen: Depo Provera (medroxyprogesterone) suppresses ovarian hormone production. Once the injection is stopped, it can take several months for ovarian hormone production to return to normal. Estrogen stimulation of the breast can cause tenderness especially in women where estrogen production is dominant or Progesterone production is inadequate. Of course, early pregnancy can also cause breast tenderness.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 19-year-old female asked:
What are the effects of coming off Depo Provera (medroxyprogesterone)? I've been off it for about 2 months and I'm experiencing sore breasts?
Dr. Philip Miller
A Verified Doctoranswered
Family Medicine 49 years experience
Side effects: GYN evaluation is so important; however, yesw- breast pain, weight gain. menstrual bleeding, headaches a mood swings can occur: get an expert opinion.
Created for people with ongoing healthcare needs but benefits everyone.
A 23-year-old female asked:
I have been off Depo-Provera for 3mo but I have not had a period yet. My breasts have been sore for 3 wks. preg test was neg. what could cause sore breasts?
Dr. Henry Jacobs
Obstetrics and Gynecology 68 years experience
Hormone imbalance: the effects of the Depo-Provera can last months after the medicine is out of your system. it disturbs the normal hormone balance in your body.
Created for people with ongoing healthcare needs but benefits everyone.
A 34-year-old female asked:
In my 13th week on Depo-Provera provera, (medroxyprogesterone) my breasts are a bit fuller..They are harder to the touch..A bit sore.Could this be a side effect or could i be prego?
Dr. Jeff Livingston
Obstetrics and Gynecology 24 years experience
Take the test: If you want to know if you are pregnant, take a test. In today's world you do not need to wonder if you are pregnant or not based on symptoms. Pregnan... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 34-year-old female asked:
Hi..Been off Depo-Provera provera (medroxyprogesterone) for 4 weeks extremely sore and bloated breasts and belly..Is this normal?Is there anything for the discomfort? Thanks
Dr. Sophia Yen
Pediatrics 26 years experience
Pregnant?: Could you be pregnant? These are not symptoms usually related to Depo Provera (medroxyprogesterone) or coming off Depo-Provera provera sounds more l... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 34-year-old female asked:
Could sore breasts be a side effect of Depo-Provera provera (medroxyprogesterone)? They are still sore even after what would have been my period...I don't get periods on Depo-Provera thank
Dr. Robert Killian
General Practice 30 years experience
DEPO: Yes. Of course. I believe this common side effect is documented in the information given to you at the time of injection.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jun 30, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.